That's another thing that I never got the memo about. I'm sure the depression that most people feel after a TKR or any joint replacement is due to a lack of sleep, limited mobility, pain and having the need to be totally dependent on someone else. Even the pain meds can make us feel depressed. I feel quite a bit less pain and more flexibility in just this past week. So that was encouraging for me. The problem for me now is getting through the physical therapy 2 or 3 times a week. The exercises aren't that bad but at the end of my session, the therapist forces my knee to a flexion way beyond my tolerance for pain and I just want to cry. But I know that it's necessary to get that extra knee flexion.
We need to remind ourselves that this surgery is major and probably has one of the most intensive rehabilitation of any joint replacement surgery. We need to be kind to ourselves and encouraged by our progress even if the progress happens in baby steps. I think this surgery is harder than most people could ever realize. But as I walked slowly to the kitchen today and down the stairs, it occurred to me that the knee that had the surgery wasn't painful in the joint as it had been but the other knee which hasn't been replaced yet had a lot of pain. I know it's just a matter of time that I'll be grateful I've done the surgery and will be ready for the other knee.View Thread
My surgery was December 4th, it was 4 weeks this past Tuesday. I had a small setback and had an episode of atrial fibrillation that sent me back to the hospital the following week for 2 days and delayed my physical therapy. The heat and swelling is primarily on one side of my suture line is incredible. I try to keep it elevated and iced up as much as possible. Physical therapy has been extremely painful despite taking a Vicodin prior to therapy. The therapist tells me I'm doing extremely well but of course it doesn't feel that way to me.I want to get away from the Vicodin and only take Aleve as I've said or ES Tylenol. These blogs are great because they help us all understand what a long and slow process this is to recover from and that we really need to persevere and be patient.View Thread
I do get that burning and sometimes a lightening bolt feeling on the side of my knee where the nerve was cut and is regenerating but it only lasts a minute or two and I take it as a positive, although uncomfortable sign that things are healing. I use a lot of the soft ice packs wrapped in a hand towel. Even when it's not really cold, just cool it still feels great on those hot and burning areas. I use a wedge under the covers of my bed at the foot to lift the sheets and blanket off my feet, It helps when there's no pressure forcing your toes in a downward position. I sometime sleep with my leg elevated if it's very swollen. Using anti-inflammatory pain medications like Advil or Aleve help a great deal rather than just a pain reliever. You get both properties with Aleve rather than only pain relief. The swelling goes down and gives you more flexibility and comfort. (without constipating properties)View Thread
I'm 4 weeks post-op and since you mentioned that it's been difficult getting off and on the toilet I thought I'd tell you that expect it to be 10 times harder after your surgery. If I knew how difficult that was going to be, I'd have bought a raised toilet seat to attach to our toilet to make it easier getting up and down on it. Insurance won't pay for it, they will only pay for a raised seat if you're having a total hip replacement, but I think it would be money well spent if you invested in this before your surgery.View Thread
I'm 4 weeks post-op. I've used ice a lot for swelling and a pillow to elevate my leg while laying down. I'm finally off Warfarin (blood thinner) so now I'm able to take Aleve for pain which is great because Aleve has anti-inflammatory properties which none of the narcotic pain relievers have. It does make a huge difference and I'm able to take a lot less Vicodin. I've always taken 2 Senokot every other day just to be sure I don't get constipated from the Vicodin. I'm trying to increase my knee flexion, the extension is good. But due to the swelling, it's been more difficult to flex it. Hopefully taking more drugs that have an anti-inflammatory property will help with that. I knew this was going to be rough, but I expected it would be at least a little better day by day and it hasn't been, that's the discouraging part. Nobody sent me the memo telling me that it doesn't feel better and sometimes feels worse than the first few post op days. But it will eventually.View Thread